Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Eureka, CA

June 2, 2009Humboldt County, California

NWS Eureka, CA issued this severe thunderstorm warning at Jun 2, 2009, 1:49 PM PDT for Humboldt County, California. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 1:49 PM PDT (20:49 UTC)
Expired
Jun 2, 2009, 2:06 PM PDT
In force
17 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 80 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KEKA 022049
SVREKA
CAC023-022115-
/O.NEW.KEKA.SV.W.0003.090602T2049Z-090602T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EUREKA CA
149 PM PDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA...THIS 
  INCLUDES THE CITIES OF ORICK AND TRINIDAD...

* UNTIL 215 PM PDT

* AT 144 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND     
  WIND GUSTS TO 50 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF     
  ORICK...AND MOVING NORTH AT 15 MPH.

* THIS STORM IS CAPABLE OF PRODUCING LOCALIZED FLOODING DUE TO HEAVY 
  RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.

&&

LAT...LON 4118 12412 4120 12412 4133 12408 4134 12407
      4136 12401 4108 12393 4103 12408 4112 12416
TIME...MOT...LOC 2046Z 158DEG 13KT 4111 12404

$$

BK/CC
1 follow-up statement
000 
WWUS56 KEKA 022106
SVSEKA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
206 PM PDT TUE JUN 2 2009

CAC023-022115-
/O.CAN.KEKA.SV.W.0003.000000T0000Z-090602T2115Z/
HUMBOLDT CA-
206 PM PDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HUMBOLDT COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OFFSHORE AND 
WEAKENED. THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING HOURS.

LAT...LON 4118 12412 4120 12412 4133 12408 4134 12407
      4136 12401 4108 12393 4103 12408 4112 12416
TIME...MOT...LOC 2105Z 158DEG 13KT 4117 12407

$$

BK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 AM PDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 3:30 AM PDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
330 AM PDT TUE JUN 2 2009

.SYNOPSIS...A LARGE AREA OF LOW PRESSURE IN THE EASTERN PACIFIC WILL
CONTINUE TO PUMP MOIST AIR INTO CALIFORNIA. SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH FRIDAY.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...CONVECTIVE ACTIVITY HAS
WANED SIGNIFICANTLY OVER THE LAST 4-5 HOURS DESPITE A DEEP MOIST
LAYER AND GENERALLY FAVORABLE DYNAMICS AND INSTABILITY ASSOCIATED
AN APPROACHING CUT OFF LOW. COULD BE THE LULL BEFORE THE (STORM) AS
ANOTHER ROUND OF CONVECTION IS EXPECTED LATER TODAY...WHICH MAY BE
THE MOST INTENSE YET.  THE STORM PREDICTION CENTER HAS INDICATED
A THREAT OF SEVERE WEATHER ACROSS A MAJORITY OF THE CWA BEGINNING
LATER THIS MORNING.  ALTHOUGH 1INCH HAIL IS UNLIKELY OVER THE CWA
DIME TO PENNY SIZE IS NOT OUT OF THE QUESTION AS ANOTHER SHORT WAVE
ROTATES AROUND THE APPROACHING LOW LATER TODAY ENHANCING CONVECTIVE
POTENTIAL. MUCAPE VALUES ARE NEARLY OFF THE CHART OVER THE CWA AT
THE TIME OF MAXIMUM DAYTIME HEATING. A RETURN OF A MODERATE THETA
A RIDGE ACROSS THE NORTHERN PORTION OF THE CWA  ALONG WITH STRONG
DIFFLUENT FLOW ACROSS MUCH OF NORTHERN CALIFORNIA. STORM DEVELOPMENT
MAY CONTINUE WELL INTO THE EVENING AND NIGHTIME HOURS TONIGHT AS
ANOTHER FAVORABLE AREA OF LIFT OCCURS TO THE SOUTHEAST WHERE MID
LEVEL STEERING FLOW WOULD CARRY STORMS BACK ACROSS THE EKA
CWA...WHILE AT THE SAME TIME BEING SUSTAINED BY THE NOSE OF A
60-70KT JET OVERHEAD.  CONVECTIVE POTENTIAL CONTINUES INTO WEDNESDAY
BUT SLIGHTLY REDUCED AS THE PARENT LOW FINALLY TRECKS EASTWARD
AND FLOW BECOMES ALMOST EASTERLY BY THE END OF THE DAY AND INTO
THURSDAY. TONKIN

.PREVIOUS LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...THE LARGE
UPPER LOW OFF THE CALIFORNIA COAST IS FORECAST WITH GOOD MODEL
AGREEMENT TO MOVE ONSHORE THURSDAY NIGHT NORTH OF POINT CONCEPTION.
THE LOW IS FORECAST TO SWING NORTHEAST ACROSS THE REGION ON FRIDAY
WITH CONTINUED MOISTURE AND INSTABILITY...SO KEPT SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE CWA THROUGH FRIDAY. ALLOWED TSTM ACTIVITY
TO CEASE FRIDAY NIGHT AS THE LOW IS DEPICTED MOVING FURTHER INLAND
TO THE NORTHEAST. SATURDAY INTO SUNDAY MODELS DEPICT THE LOW
ELONGATING FROM SW TO NE ACROSS THE WESTERN UNITED
STATES...ULTIMATELY FORMING A SPLIT FLOW ALOFT WITH THE SOUTHERN LOW
PUSHING OFFSHORE OVER THE SOUTHERN CALIF WATERS...AND THE NORTHERN
WAVE MOVING EASTWARD FAIRLY RAPIDLY. THIS SOLUTION WOULD LEAVE
NORTHERN CALIFORNIA IN A REGION OF WEAK FLOW ALOFT AND AT THE
SURFACE...BUT WITH MOISTURE LINGERING OVER THE AREA A CONTINUED LOW
CHANCE OF SHOWERS THROUGH THE EXTENDED SEEMS APPROPRIATE. CMC

&&

.AVIATION...A MIXED BAG OF CLOUDS AND AVIATION WEATHER PERSISTS
ACROSS NORTHWEST CALIFORNIA AS A LOW PRESSURE SYSTEM DRAWS NEARER TO
THE COAST.  DESPITE VERY WEAK OFFSHORE FLOW AND FAIRLY GOOD MIXING
AT MID LEVELS THE MARINE LAYER, ALBEIT SHALLOW, REMAINS ENTRENCHED
BRINGING MVFR CIGS TO THE COASTAL TERMINALS.  MEANWHILE THE
ATMOSPHERE IS DESTABILIZING WHICH WILL ENHANCE CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGHOUT THE PERIOD ACROSS THE INTERIOR AND THE
COAST.  THE CURRENT PATTERN SHOULD CONTINUE THROUGH THE NEXT COUPLE
OF TAF CYCLES.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jun 2, 4:03 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
403 AM PDT TUE JUN 2 2009

CAZ001>004-076-031115-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
403 AM PDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NORTHWEST CALIFORNIA
TODAY AND TONIGHT. STORMS WILL BE ACCOMPANIED BY LIGHTNING...HAIL
...GUSTY WINDS AND POTENTIALLY HEAVY RAIN. ALTHOUGH A MAJORITY OF
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...THE THREAT OF
ISOLATED STORMS CONTAINING DAMAGING WINDS OR HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NORTHWEST CALIFORNIA
WEDNESDAY AND THURSDAY. STORMS WILL BE ACCOMPANIED BY LIGHTNING...HAIL
...GUSTY WINDS AND POTENTIALLY HEAVY RAIN. ALTHOUGH A MAJORITY OF
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...THE THREAT OF
ISOLATED STORMS CONTAINING DAMAGING WINDS OR HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUCH AS LIGHTNING...STRONG WINDS...HAIL OR FLOODING TO
THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Special weather statement, Jun 2, 8:49 AM PDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
849 AM PDT TUE JUN 2 2009

CAZ001>004-076-030000-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
849 AM PDT TUE JUN 2 2009

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS NORTHERN CALIFORNIA ACCOMPANIED BY FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.
SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORM ACTIVITY WILL LIKELY CONTINUE INTO THE LATE
EVENING HOURS.

PEOPLE TRAVELING OR PLANNING OUTDOOR ACTIVITY THIS AFTERNOON
ARE URGED TO USE CAUTION. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL MEDIA FOR THE LATEST FORECASTS AND INFORMATION.

BK
Special weather statement, Jun 2, 1:14 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
114 PM PDT TUE JUN 2 2009

CAZ001-003-004-076-022215-
REDWOOD COAST-NORTH COAST INTERIOR-UPPER TRINITY RIVER-
MENDOCINO INTERIOR-
114 PM PDT TUE JUN 2 2009

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN CALIFORNIA
THIS AFTERNOON ACCOMPANIED BY FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALIZED FLOODING OF
SMALL STREAMS AND URBAN AREAS IS POSSIBLE IN THE HEAVIEST DOWNPOURS.
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE
LATE EVENING HOURS.

PEOPLE TRAVELING OR PLANNING OUTDOOR ACTIVITY THIS AFTERNOON
ARE URGED TO USE CAUTION...AND STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA FOR THE LATEST FORECASTS AND INFORMATION.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:15 PM PDTSevere Thunderstorm WarningEKADel Norte30 min
Jun 2, 2:26 PM PDTSevere Thunderstorm WarningEKATrinity34 min
Jun 2, 2:59 PM PDTSevere Thunderstorm WarningEKATrinity16 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.